Psychopharmacology

, Volume 97, Issue 1, pp 1–11

Neuroleptic-induced akathisia: a review

Authors

  • Lenard A. Adler
    • Psychiatry Service, New York VAMC and Department of PsychiatryNew York University School of Medicine
  • Burt Angrist
    • Psychiatry Service, New York VAMC and Department of PsychiatryNew York University School of Medicine
  • Stewart Reiter
    • Psychiatry Service, New York VAMC and Department of PsychiatryNew York University School of Medicine
  • John Rotrosen
    • Psychiatry Service, New York VAMC and Department of PsychiatryNew York University School of Medicine
Review

DOI: 10.1007/BF00443404

Cite this article as:
Adler, L.A., Angrist, B., Reiter, S. et al. Psychopharmacology (1989) 97: 1. doi:10.1007/BF00443404

Abstract

Neuroleptic-induced akathisia (NIA) is a relatively common side effect of neuroleptics, in which patients complain of a subjective sense of restlessness usually referable to the legs and have characteristic motor movements. This paper will review: 1) history of spontaneously occurring syndromes of pathologic restlessness and NIA, 2) the clinical significance of NIA, 3) issues concerning the diagnosis and quantification of NIA, 4) treatments of NIA and 5) possible future directions for research in this area. Special attention will be paid to newer treatments for this syndrome, specifically beta-blockers.

Key words

AkathisiaNeurolepticsBeta-blockers

Copyright information

© Springer-Verlag 1989